This is our series on key coronavirus-related information. Click here to read other installments: #Coronavirus the facts. Find the latest information and answers from experts on everything COVID-19.
Fever common after second Moderna dose
An ongoing Japanese study on coronavirus vaccines reported on July 21 that three out of four people developed fevers after the second dose of the Moderna vaccine, a higher rate than following the Pfizer shot.
A Japanese health ministry research team studied the after-effects that emerged in 5,178 people, mainly Self-Defense Force members, who had received the first dose of the Moderna vaccine and those that emerged in 980 people who had received the second dose.
(Note: More than 95 percent of the subjects of the study are male Self-Defense Force members. The Pfizer vaccine is more commonly used for the general population. Some experts say this discrepancy makes it difficult to compare side-effects.)
A fever of over 37.5 degrees was recorded in 4.7 percent of people the day after the first dose of the Modern vaccine and 75.7 percent of people the day after the second dose.
Other after-effects include fatigue and headache
Fatigue was reported by 20.9 percent of people the day after the first dose and 84.7 percent the day after the second dose.
Headaches were reported by 11.7 percent on the day after the first dose and 63.8 percent on the day after the second dose.
The study also showed that women tend to develop these symptoms more often than men.
Ito Suminobu, visiting professor of Juntendo University School of Medicine and the head of the research team, says the side-effects tend to disappear three days after the vaccinations, but some patients experience temperatures reaching as high as 40 degrees. "We want people to consider taking about two days off from work or school to rest, especially after the second dose," he says.
The study also found that out of 2,325 people, mostly Self-Defense Force members, 2.15 percent who had received a single dose of the Moderna vaccine reported that they developed rashes on their arms about seven days after the shot. This after-effect has been dubbed "Moderna arm." The study said that people experienced the symptom for at most 25 days.
Professor Ito says the symptom sometimes re-emerges after disappearing, but for most affected people it will subside over time. He says cooling the injection site could help ease the reaction.
This information is accurate as of July 28, 2021.